Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 306, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Nov 12, 2005, 5:18 PM CST for Jasper County, Polk County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2005, 5:18 PM CST (23:18 UTC)
- Expired
- Nov 12, 2005, 5:45 PM CST
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Jasper County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 36 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 12, 1:44 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 122318 SVRDMX IAC099-153-122345- /O.NEW.KDMX.SV.W.0306.051112T2318Z-051112T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 518 PM CST SAT NOV 12 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN POLK COUNTY IN CENTRAL IOWA. WESTERN JASPER COUNTY IN CENTRAL IOWA. * UNTIL 545 PM CST. * AT 515 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ALTOONA...OR 11 MILES EAST OF DES MOINES...AND MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR VALERIA BY 525 PM CST. NEAR MINGO BY 530 PM CST. NEAR BAXTER BY 535 PM CST. THE LOCATION OF MITCHELLVILLE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING FOR IOWA. LAT...LON 4158 9347 4158 9315 4186 9301 4186 9337 $$ VACHALEK
2 follow-up statements
000 WWUS53 KDMX 122337 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 537 PM CST SAT NOV 12 2005 IAC099-153-122345- /O.CON.KDMX.SV.W.0306.000000T0000Z-051112T2345Z/ JASPER IA-POLK IA- 537 PM CST SAT NOV 12 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN POLK AND WESTERN JASPER COUNTIES UNTIL 545 PM CST... AT 536 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF COLFAX...OR 26 MILES NORTHEAST OF DES MOINES...AND MOVING NORTHEAST AT 50 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN POLK AND WESTERN JASPER COUNTIES. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING FOR IOWA. LAT...LON 4158 9347 4158 9315 4186 9301 4186 9337 $$ VACHALEK
000 WWUS53 KDMX 122345 RRA SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 546 PM CST SAT NOV 12 2005 IAC099-153-122356- /O.EXP.KDMX.SV.W.0306.000000T0000Z-051112T2345Z/ JASPER IA-POLK IA- 546 PM CST SAT NOV 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POLK AND WESTERN JASPER COUNTIES HAS BEEN ALLOWED TO EXPIRE... AT 545 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CST SATURDAY EVENING FOR NORTHEAST IOWA. LAT...LON 4158 9347 4158 9315 4186 9301 4186 9337 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 4:18 PM CST, 1 hour earlier.
Area forecast discussion, Nov 12, 4:18 PM CST, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 418 PM CST SAT NOV 12 2005 .DISCUSSION... A MULTITUDE OF ISSUES SURROUNDING THIS FORECAST AS ACTIVE LATE AUTUMN PATTERN DEVELOPS ACRS THE CENTRAL UNITED STATES. CURRENTLY...SFC LOW PASSING THRU SE SOUTH DAKOTAS WITH DRY LINE PUNCHING INTO WESTERN IA. INSTABILITY HAVING A HARD TIME INCREASING WITH LOW LEVEL CLDS INHIBITING HEATING...HOWEVER MOST RECENTLY SOME SUNSHINE HAS POKED THROUGH ACRS THE WESTERN THIRD OF THE STATE...SO THINGS MAY HEAT A BIT MORE. WNDS STILL APPEAR TO REMAIN PRIMARY THREAT BUT ENOUGH ENHANCED SHEAR AND INSTABILITY JUST ALONG DRY LINE AXIS MAY PROVIDE THE NECESSARY INGREDIENTS FOR A BRIEF TORNADO OR TWO. OTHERWISE...DRY LINE/BOUNDARY WL PASS THROUGH THIS EVENING WITH TIGHTENING PRESSURE GRADIENT AND STRONG SUBSIDENCE. 45-55KTS WL BE COMMON JUST OFF THE SFC FM THE WNW AND MOMENTUM TRANSPORT TO THE SFC WL HELP TO SUSTAIN WINDS OVERNIGHT INTO SUNDAY. HAVE EXPANDED THE WIND ADVISORY FARTHER SOUTH TO A CRESTON TO OSKALOOSA LINE. BRIEF BREAK ON SUNDAY FROM EVERYTHING BUT THE WIND BEFORE NEXT SYSTEM TOP WESTERN RIDGE AND DROPS INTO THE REGION. THIS WILL DEEPEN AS IT HEAD INTO THE REGION WITH GOOD WAA/ISENTROPIC LIFT ON MONDAY. AGAIN...MAIN ISSUE IS RETURN OF MOISTURE AND EXPECT ENOUGH SATURATION FOR SOME PCPN ON MONDAY. MAY SEE INITIAL MIXTURE NORTH EARLY ON MONDAY BEFORE SUFFICIENT WARMING TURNS ALL PCPN TO LIQUID BY MIDDAY. CAA TO TAKE OVER MONDAY NIGHT INTO TUESDAY EDGE OF DEFORMATION SCOOTING ALONG NORTHERN BORDER. EXPECT LIGHT PCPN IN THESE AREAS AND PRIMARILY IN THE FORM OF SNOW AS THICKNESSES CRASH AND TEMPS DROP QUICKLY. EXTENDED REMAINS FAIRLY ACTIVE WITH AMPLIFIED FLOW CONTINUING WITH SHORTWAVES EVERY 48 TO 72 HOURS. THESE WILL PROVIDE REINFORCING SHOTS OF COOLER AIR BUT GENERALLY LITTLE PCPN AS MOST LIFT AND SATURATION REMAINS TO THE NORTH OF IOWA. && .DMX WATCHES/WARNINGS/ADVISORIES...WND ADVY GENERALLY ALG AND N OF HIGHWAY 34 OVGNT AND SUN (13/03Z-14/00Z). && COGIL
Hazardous weather outlook, Nov 12, 1:45 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 145 PM CST SAT NOV 12 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-131200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 145 PM CST SAT NOV 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE NEBRASKA BORDER LATER THIS AFTERNOON...THEN MOVE RAPIDLY NORTHEAST AROUND 50 MPH. THE PRIME THREAT TIME WILL BE FROM 3 PM TO 7 PM. A FEW STORMS MAY PRODUCE WIND GUSTS EXCEEDING 60 MPH WITH AN ISOLATED TORNADO A SMALLER RISK. ON THE OVERNIGHT...WINDS OF 20 TO 35 MPH ARE LIKELY WITH GUSTS TO 50 MPH POSSIBLE NORTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH SUNDAY AFTERNOON WITH CONTINUED WEST TO NORTHWEST WINDS OF 20 TO 35 MPH...GUSTING TO 50 MPH. THE STRONGEST WINDS WILL AGAIN BE ALONG AND NORTH OF HIGHWAY 20 BEFORE DIMINISHING. ANOTHER PERIOD OF WINDY WEATHER IS ANTICIPATED TUESDAY WITH NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS TO AROUND 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD LATER TODAY. MYERS
In the hours before
Local storm report, Nov 12, 4:54 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
454 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TORNADO 1 E WOODWARD 41.86N 93.90W
11/12/2005 DALLAS IA COUNTY OFFICIAL
&&
STEINBUGLLocal storm report, Nov 12, 5:00 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL WEBSTER CITY 42.46N 93.82W
11/12/2005 0.75 INCH HAMILTON IA PUBLIC
&&
STEINBUGLLocal storm report, Nov 12, 5:03 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TORNADO 1 W AMES 42.02N 93.65W
11/12/2005 STORY IA LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT. JUST NORTH OF HIGHWAY 30.
&&
MRUSSELLLocal storm report, Nov 12, 5:16 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
516 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TORNADO 1 ESE LUTHER 41.96N 93.80W
11/12/2005 BOONE IA PUBLIC
ISU STUDENT
&&
STEINBUGLLocal storm report, Nov 12, 5:17 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TORNADO 1 NE MADRID 41.89N 93.81W
11/12/2005 BOONE IA TRAINED SPOTTER
&&
STEINBUGLLocal storm report, Nov 12, 5:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TORNADO 3 SW AMES 41.99N 93.67W
11/12/2005 STORY IA TRAINED SPOTTER
0502 PM TORNADO AMES 42.02N 93.63W
11/12/2005 STORY IA EMERGENCY MNGR
&&
FORSTERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 4:32 AM CST | Wind Advisory | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 35 more | 34 hr |
| Nov 12, 2:39 PM CST | Severe Thunderstorm Warning | DMX | Cass | 21 min |
| Nov 12, 2:56 PM CST | Severe Thunderstorm Warning | DMX | Crawford | 34 min |
| Nov 12, 3:05 PM CST | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 25 min |
| Nov 12, 3:19 PM CST | Tornado Warning | DMX | Audubon, Guthrie | 26 min |
| Nov 12, 3:22 PM CST | Severe Thunderstorm Warning | DMX | Adair | 38 min |
| Nov 12, 3:43 PM CST | Tornado Warning | DMX | Greene | 47 min |
| Nov 12, 3:51 PM CST | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 39 min |
| Nov 12, 3:58 PM CST | Tornado Warning | DMX | Dallas, Guthrie | 32 min |
| Nov 12, 4:24 PM CST | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Webster | 51 min |
| Nov 12, 4:30 PM CST | Tornado Warning | DMX | Boone, Hamilton, Webster | 30 min |
| Nov 12, 4:30 PM CST | Tornado Warning | DMX | Boone, Dallas | 30 min |
| Nov 12, 4:56 PM CST | Tornado Warning | DMX | Story | 34 min |
| Nov 12, 4:57 PM CST | Tornado Warning | DMX | Franklin, Hamilton, Hardin, Wright | 48 min |
| Nov 12, 5:06 PM CST | Tornado Warning | DMX | Hamilton | 24 min |
| Nov 12, 5:23 PM CST | Tornado Warning | DMX | Hardin | 22 min |
| Nov 12, 5:41 PM CST | Tornado Warning | DMX | Franklin, Hardin | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.